Alert archive / Illinois / Tornado Warnings in 2014
Tornado Warning 28, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 3, 2014, 9:57 PM CDT for Johnson County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2014, 9:57 PM CDT (02:57 UTC)
- Expired
- Apr 3, 2014, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Johnson County, IL
The radar
The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:10 PM CDT | FUNNEL CLOUD | 2 Nne Karnak, IL | FUNNEL CLOUD REPORTED NEAR KARNAK AND VIENNA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 8:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
382
WFUS53 KPAH 040257
TORPAH
ILC087-040330-
/O.NEW.KPAH.TO.W.0028.140404T0257Z-140404T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT THU APR 3 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 1030 PM CDT
* AT 953 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 5 MILES NORTHWEST OF KARNAK...AND MOVING EAST
AT 40 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
VIENNA AROUND 1010 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE SIMPSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3730 8904 3734 8905 3744 8904 3748 8871
3733 8872 3734 8889 3732 8890
TIME...MOT...LOC 0257Z 251DEG 33KT 3736 8900
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
!PS1 follow-up statement
587
WWUS53 KPAH 040312
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT THU APR 3 2014
ILC087-040330-
/O.CON.KPAH.TO.W.0028.000000T0000Z-140404T0330Z/
JOHNSON IL-
1012 PM CDT THU APR 3 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN JOHNSON
COUNTY IN SOUTHERN ILLINOIS UNTIL 1030 PM CDT...
AT 1007 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR VIENNA...AND MOVING EAST AT 40 MPH. A PUBLIC REPORT
OF A FUNNEL CLOUD WAS RECEIVED IN THIS AREA.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
JOHNSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SIMPSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3734 8889 3745 8892 3746 8890 3748 8871
3733 8872
TIME...MOT...LOC 0312Z 251DEG 33KT 3741 8882
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 7:10 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 3, 7:10 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 710 PM CDT Thu Apr 3 2014 .UPDATE... Isolated severe tstms are still possible this evening in the PAH forecast area as a mid-level cap begins to erode. The main event will be with the approach of a cold front around midnight. Updated aviation section. && .SHORT TERM /Tonight through Saturday night/... Issued at 250 PM CDT Thu Apr 3 2014 Main concern in the short term is severe weather and flooding potential tonight. Over the past 24 hours...three convective complexes have affected parts of the forecast area. These complexes were forecast very poorly by the models...including the high res mesoscale models. Based on the poor track record of the models...there is not a high degree of confidence in the evolution of convection tonight. Widespread convection earlier today stabilized much of southern Illinois...southwest Indiana...and northwest Kentucky. To the south of this activity...SPC objective analysis charts indicate surface based capes from 1000 to 2000 j/kg as of 19z...but also some convective inhibition. NAM/RAP model soundings indicate a warm layer around 750 to 800 mb that may be capping development. This warm layer will erode this evening...but then lapse rates below 850 mb become poor. By 04z widespread convection will develop or move into the forecast area as a potent 500 mb shortwave over the Plains lifts northeast...producing strong deep layer forcing in a very moist environment. RAP forecast soundings indicate the low level jet will increase to 60 knots as it shifts east to the Mississippi River around or shortly after 00z. In general...shear profiles and hodographs will become more favorable for supercells by 00z...especially west of the Kentucky Lake region. The potential limiting factor will be low to mid level lapse rates...as noted above. Wind fields will become more unidirectional late this evening...as evidenced by curved hodographs becoming more straight line. This will result in a transition to a linear /qlcs/ storm mode...with damaging straight line winds the primary threat. Isolated qlcs tornadoes will be possible. Convective complexes over the past 24 hours have produced locally heavy rainfall...leading to some isolated flash flooding. With a strong low level jet and unseasonably moist air mass in place...there is a potential for more heavy rain. A Flash Flood Watch has been issued to address this potential. These complexes have missed most of southeast Missouri...so that area was not included in the watch. The cold front will exit the khop/kevv areas by 12z...bringing an end to all activity. There may be considerable instability cu/stratocu during the day...per gfs and nam model soundings. Temps will generally remain steady in the 50s with gusty northwest winds. Friday night through Saturday night will be mainly clear and cool with some potential for frost in the early morning hours. Surface high pressure will pass over or just north of the forecast area on Saturday. .LONG TERM /Sunday through Thursday/... Issued at 250 PM CDT Thu Apr 3 2014 The next weather system takes shape to our south Sunday, and for at least the second consecutive day, moves in with pcpn Sunday night and extends that at least through part of early next week. This happens as a broad long wave trof carves out across the eastern half of the country, with us in the cool/damp flow underneath. We'll go ahead and accept the allblended pops for the Sunday night through Tuesday time period, focusing on the best chance time period Sunday night as the system lifts out. Elevated instability there continues to support the isolated mention of thunder we inherited, so we kept it. Temps remain in balance with consistently forecast highs in the upper 50s to lower 60s, and lows in the upper 30s to 40s. These represent values some 10 degrees or more below climo norms for this time of year...though some hint at warming a little toward the end of the period is noted. && .AVIATION... Issued at 710 PM CDT Thu Apr 3 2014 This is a tough forecast for timing of convective events. Active convection this evening...moving in from the sw, will take VFR or MVFR conditions to temporary IFR conditions. Isolated severe weather is possible. Cold frontal passage tonight will mark the most restrictive flight conditions. Somewhat variable winds early this evening are expected to become more southerly and strengthen ahead of the system, shifting to the west late tonight. Clouds should eventually disperse tomorrow morning and return to VFR flight levels in the wake of the system's departure. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022. MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112. IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094. IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088. && SHORT TERM...MY LONG TERM....DH AVIATION...DH
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 914 AM CDT THU APR 3 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 914 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES ITS APPROACH AND PASSAGE. IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT WITH SPOTTER ACTIVATION.
In the hours before
Local storm report, Apr 3, 9:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM FLASH FLOOD COBDEN 37.53N 89.25W
04/03/2014 UNION IL EMERGENCY MNGR
NUMEROUS VEHICLES SWEPT OFF OF ROADWAY. 1 HOME OWNER
RESCUED. ONE HOME WITH WATER AS HIGH AS THE ELECTRICAL
PANEL.
&&
SMITTYLocal storm report, Apr 3, 9:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FUNNEL CLOUD 5 N DONIPHAN 36.70N 90.82W
04/03/2014 RIPLEY MO LAW ENFORCEMENT
REPORTED BY SHERIFFS OFFICE.
&&
SMITTYLocal storm report, Apr 3, 9:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FUNNEL CLOUD 3 N DONIPHAN 36.67N 90.82W
04/03/2014 RIPLEY MO LAW ENFORCEMENT
REPORTED NORTH OF DONIPHAN.
&&
SMITTYLocal storm report, Apr 3, 9:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM FUNNEL CLOUD NEW BURNSIDE 37.58N 88.77W
04/03/2014 JOHNSON IL TRAINED SPOTTER
LARGE FUNNEL CLOUD REPORTED 1 MILE EAST OF HWY 45.
&&
SMITTYLocal storm report, Apr 3, 9:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FLASH FLOOD OMAHA 37.89N 88.30W
04/03/2014 GALLATIN IL EMERGENCY MNGR
MAJOR FLASH FLOODING REPORTED IN THE COMMUNITY. HWY 1
UNDER WATER.
&&
SMITTYLocal storm report, Apr 3, 9:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FUNNEL CLOUD 5 SW NEW HAVEN 37.85N 88.19W
04/03/2014 GALLATIN IL EMERGENCY MNGR
FUNNEL CLOUD REPORTED.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:19 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Saline, White | 26 min |
| Apr 3, 8:01 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union | 29 min |
| Apr 3, 8:15 PM CDT | Flash Flood Warning | PAH | Edwards, Franklin, Gallatin, Hamilton, Jefferson, Saline and 5 more | 11 hr |
| Apr 3, 8:24 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 51 min |
| Apr 3, 8:31 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline, Williamson | 44 min |
| Apr 3, 8:34 PM CDT | Tornado Warning | PAH | Union, Williamson | 26 min |
| Apr 3, 8:55 PM CDT | Tornado Warning | PAH | Johnson, Union, Williamson | 50 min |
| Apr 3, 9:15 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, White | 45 min |
| Apr 3, 9:24 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry | 51 min |
| Apr 3, 9:27 PM CDT | Tornado Warning | PAH | Gallatin, White | 33 min |
| Apr 3, 9:33 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 27 min |
| Apr 3, 9:35 PM CDT | Tornado Warning | PAH | Johnson, Saline, Williamson | 40 min |
| Apr 3, 9:45 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pulaski, Union | 45 min |
| Apr 3, 9:53 PM CDT | Flash Flood Warning | PAH | Alexander, Johnson, Pulaski | 9 hr |
| Apr 3, 9:59 PM CDT | Severe Thunderstorm Warning | PAH | White | 46 min |
| Apr 3, 10:17 PM CDT | Tornado Warning | PAH | Johnson, Pope | 28 min |
| Apr 3, 10:32 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 43 min |
| Apr 3, 10:39 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 51 min |
| Apr 3, 10:42 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 33 min |
| Apr 3, 10:45 PM CDT | River Flood Warning | PAH | Gallatin, Wabash, White | 17 days |
| Apr 3, 11:08 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Union, Williamson | 52 min |
| Apr 3, 11:32 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Johnson, Pope, Saline, White and 1 more | 43 min |
| Apr 4, 6:32 AM CDT | Areal Flood Warning | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Jefferson and 8 more | 24 hr |
| Apr 4, 10:39 AM CDT | River Flood Warning | PAH | Franklin, Williamson | 6 days |
| Apr 4, 10:39 AM CDT | River Flood Warning | PAH | Jackson | 10 days |
| Apr 4, 11:39 AM CDT | River Flood Warning | PAH | Alexander, Jackson, Union | 3 days |
| Apr 4, 11:39 AM CDT | River Flood Warning | PAH | Alexander | 4 days |
| Apr 4, 11:57 AM CDT | River Flood Warning | PAH | Gallatin, Hardin | 14 days |
| Apr 4, 11:57 AM CDT | River Flood Warning | PAH | Hardin, Pope | 11 days |
| Apr 4, 11:57 AM CDT | River Flood Warning | PAH | Massac, Pulaski | 13 days |
| Apr 4, 11:57 AM CDT | River Flood Warning | PAH | Alexander, Pulaski | 13 days |
Nearby
Tornado Warnings in Illinois, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.